Drugs

tablet

One day while reading the newspaper, I saw a full pageadvertisement for a drug called PROTONIX® to help with gastro esophageal reflux. Gastro esophageal reflux is a severe stomach condition where the contents of the stomach (food or liquid) leak backwards from the stomach into the esophagus (the tube from the mouth to the stomach), irritating it and causing heartburn and other symptoms (Source: www.ncbi.nlm.nih.gov).

The opposite page to this advertisement was full of the associated warnings and prescriptions, like you see with almost any other drug. Part of the side effects of this particular drug included dehydration, edema (accumulation of water in the tissues), thirst, gaining weight or losing weight.

Over the last 12+ years, I’ve worked with hundreds of overweight people, many of which suffered from heartburn and acid reflux. What I observed was that when a person lost weight, these two conditions inevitably disappeared along with the excess fat. I was unable to conclude whether or not there was a direct relationship between obesity and digestive or acidity problems, but I do know that when the body has a lot of excess fat, the body’s hormonal system goes out of control. This then brings about other health problems like heartburn, high blood pressure, high cholesterol, etc. This phenomenon is more obvious in overweight women, who tend to have an irregular menstrual cycle. When they lose weight, their menstrual cycle becomes regular.

So, it seems that heartburn and acid reflux are closely related to a poor diet and excess weight. When a person loses weight and begins to drink more water instead of diet soda, heartburn and acid reflux will go away.

Another thing to know is that the same drug that combats that heartburn and acid reflux also makes you gain weight. It’s a dwindling spiral – as you’re combatting these two conditions, you’re also gaining weight, thus contributing further to the problem.

Aside from heartburn / acid reflux medication, there are others you should watch for that have been found to make people gain weight. I only know this because I’ve worked with hundreds of people who when reducing or discontinuing these drugs (with the help of their doctor!), began to lose weight more quickly. The ones that I have seen do the most damage weight-wise are antidepressants, heartburn medications, diuretics, cortisone and antibiotics.

My suggestion is that you consider slimming down as a solution to these various health problems that drugs, frankly, do not really solve. The true solution is to shed the weight and ideally, not rely on drugs.

Frank Suárez – Obesity and Metabolism Specialist

Share with others...Share on Facebook0Tweet about this on Twitter0Share on Google+0Pin on Pinterest0Share on Tumblr0Email this to someone

Leave a Reply

Your email address will not be published. Required fields are marked *